Advertisement

FDA warns on infant acetaminophen dosing

WASHINGTON, Dec. 23 (UPI) -- The U.S. Food and Drug Administration urges consumers to read labels carefully on liquid acetaminophen marketed for infants, to avoid the wrong dose.

"Be very careful when you're giving your infant acetaminophen," Carol Holquist, director of FDA's Division of Medical Error Prevention and Analysis, said in a statement.

Advertisement

A less concentrated form of the medication is arriving in stores, and giving the wrong dose of acetaminophen can cause it to be ineffective if too little is given or cause serious side effects -- and possibly death -- if too much is given, Holquist warned.

Until now, liquid acetaminophen marketed for infants came only in the stronger concentration that doesn't require giving the infants as much liquid with each dose. In an attempt to reduce the confusion over different strengths blamed for past overdoses, some manufacturers are offering only the less concentrated version for all children, Holquist said.

Both concentrations of liquid acetaminophen are in circulation currently. Before giving the medication, parents and caregivers need to know which concentration they have, Holquist said.

The FDA recommends parents read the Drug Facts label on the package carefully to identify the concentration of the liquid acetaminophen, the correct dosage, and the directions for use. Also, do not depend on a banner proclaiming that the product is "new," as some medicines with the old concentration also have this headline on their packaging.

Advertisement

Consumers are also urged to use only the dosing device provided with the purchased product to measure the correct amount of liquid acetaminophen, and consult a pediatrician before giving medication.

Latest Headlines

Advertisement
Advertisement

Follow Us

Advertisement